Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Teenaged daughter seems to be aggressive and hostile, often threatens to stab herself, prescribed with Serta. Is it safe?

My daughter is 16 and is quite aggressive and hostile. She thinks everyone including the parents are against her and the only people who are with her are her friends. She often threatens to take a knife and stab herself. The doctor prescribed Serta tablets. I would like to know if it is OK for a 16 year old and if there could be any side effects
Asked On : Wed, 24 Oct 2012
Answers:  5 Views:  118
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

These symptoms could be indicative of an emotionally unstable personality disorder or even a psychotic disorder. Your daughter needs a detailed psychological assessment (which will include a detailed exploration of her symptoms as well as past, personal, social and childhood history, plus a mental state examination) to make a definitive diagnosis.

Serta (Sertraline) is an antidepressant medication which is relatively safer when compared to the older antidepressants and 50mg is a low dose. However, this medication will usually take about 2-3 weeks to take full effect and there can be a mild increase in anxiety symptoms due to the medication in the first few days. Sertraline has been approved for the use in children and adolescents, but some studies have shown that SSRI mdication can cause a slightly increased risk of suicidal ideation among this age group. This doesn't mean that these medications should not be prescribed. In fact, the benefits which these medication provide clearly outweigh this mild risk, but it's just that patients should be more cautious.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Thu, 25 Oct 2012
I find this answer helpful
Psychiatrist Dr. Gourav Monga's  Response

welcome to health care magic

Serta contains sertraline which is an SSRI (an antidepressant) which is a safe one so don't worry.
But according to the symptoms you have given, she is suffering from psychotic disorder (delusional disorder, paranoid schizophrenia etc).
She needs proper evaluation as some antipsychotics are also required. So, consult your doctor (psychiatrist) for detailed evaluation.

Good Luck

Answered: Wed, 24 Oct 2012
I find this answer helpful
Psychiatrist Dr. Saikat Mitra's  Response
Oct 2012
hi..well, serta is an anti-depressant and probably your doctor thought in the line of agitated depression which she could have..depression often presents with anger outburst and hostility..but stabbing is a different may be an impulse control problem..may be emotional problem..or even may progress to borderline personality disorder..well, I have no idea to create panic as all of these can be addressed properly.. I think she needs a psychometric evaluation by a clinical psychologist to understand the nature of her behaviour..regarding side-effects, serta is an excellent tolerable don't worry..wish her good health..
Answered: Wed, 24 Oct 2012
I find this answer helpful
General & Family Physician Dr. A K M Wasim Rahman's  Response
SERTA- Sertalin is an anti depressant (SSRI-Serotonin Reuptake inhibitor). Though it has some side effects it is quite safe at the age of 16.
However As you have said,
1. Aggressiveness
2. Hostileness
3. Paranoid thinking(Everyone conspiring against her)
are not the classical symptom of depression.
However a much more detailed history is needed for proper evaluation.
Please take a second opinion.
Best of luck.
Answered: Wed, 24 Oct 2012
I find this answer helpful
Pediatrician Dr. Sudha Shree Venkataraman's  Response

Though its safe after 6yrs of age, some studies show that in age group below 24 yrs, increased suicidal tendencies are seen after sertraline. You can discuss about this with your Pschytiatrist. If she is continued on this drug, do have a close watch on her behaviour. Other minor adverse effects include nausea, vomiting, altered bowel habits, dry mouth, dizziness, altered sleeping habits, sweating, tremors etc.
Along with medicines, she needs proper counselling too.
Hope you find my answer useful.
Answered: Wed, 24 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor